I have non diabetic PN now for the past 4 years. Have all the treatment available which meant 2 stays in hospital for HIG transfusion and Blood cleaning. My neurologist has told me there is nothing more to try. I am on 1200 mgs of Gabapentin + 100 mgs of Lamotrigine + up to 8 co-codamol a day.  Some times the pain is all over, neck arms feet and legs hands and both sides of head and face. Like water running down my back along with pins and needles  This is now affecting my balance at times. I also have a low platelet count which I get a weekly injection of 240 mgs of ROMIPLOSTIM. Night times is unbearable at times cannot stand the itch in my legs and any sheets touching my legs or feet.  Cannot make any plans because I don't know what the next day will bring. Life is now becoming unbearable at times.  Sorry for all my moaning but any help or advise would be helpful.  Without the help of my wife I feel I would not be able to carry on. Here in hope for a replies. Thanks.

10 Replies

  • Carrick1234 you go ahead and have a right good moan if you want.  Sometimes it does you good.  I haven't any personal advice because I have other conditions rather than PN but....

    have you looked at or had tested your vitamin and mineral levels ?

    diet.  Some foods will add to pain others will reduce it.  Cutting out high omega 6 foods and increasing omega 3 can help.  Most people eat in the region of a 40:1 ratio whereas it should be no higher than 4:1.

    exercise.  Whilst you really might not feel like it exercise can actually help but you need to be looking at stuff like tai chi & pilates.  Swimming can be good but doesn't have the same mind control that the others will bring.

    Sorry if that sounds like teaching grandma to suck eggs but I hope at least that someone thinking of you helped a bit

  • Hi, Had a good day to day. Hope tomorrow is the same. Thanks for your reply and advise. Cheers.

  • That's real good to hear.  I always work on the principle that if I wake up breathing it is going to be a good day.  Yes there may be times when the problems seem insurmountable but there are so many having a harder time of it than I am so I have a lot to be thankful for.  And look at you, you have your lovely wife - that must really put a smile on your face.

    On the subject of breathing, have you ever looked at diaphragmatic breathing to help with controlling your pain? This is just a basic instruction but it gives you an idea of the veracity if a pain clinic is advising its use.  There are lots of really good websites explaining what to do and how/why it works.  Do a search on youtube and you will find lots of videos demonstrating this and similar methods (though it does pay to look around as some are better than others.

    If you have never had it you might also look at acupuncture.  I am fortunate that my GP offers this service so I can vouch for its effectiveness (though he does better sometimes than others).

    Fingers crossed you have another good day tomorrow.

  • Hi, Thanks for all your helpful advise. I am going to start taking a b12  supplement and see how it goes. I do take a lot of vitamin c drinks at the moment ,will see if the b12 will help.    You must be tired of listening to my all my moaning  seems to be a bit of a one sided conversation. You are right in what you say. I hope you  are keeping well and things are going well for you now and in the future Thanks Again

  • Well done, that is a good start that won't do any harm providing you are not taking any of the few medications that interact with it.

    I don't know what type of vitC drinks you are taking but there are many foods that are higher per 100g than oranges  I am thinking about getting myself a juicer so that I can make them up to my own tastes.  A knock-on benefit of that being I would have pulp leftovers to add fibre to the soups I love to make.

    You don't say much about where you are but I am going to go with Ireland.  If that is the case, given that your levels of pain are likely to keep you from spending all day doing the gardening, I would hazard a guess that you are probably short on vitamin D.  Even if you test 'in range' at UK figures this is barely adequate rather than optimum.  That might be something else you want to take a look at - not getting enough is linked to chronic pain.  As a supplement vitamin d should be partnered with vitamin k to ensure that calcium in the diet is used to build healthy bones not kidney stones.

    I am not at all bored by your moaning, you haven't done nearly enough for that 😃.  Moan away.

    I have just been out for my first afternoon tea of the year.  It isn't very often that I make it beyond my front door so today is a good day (I may pay the price tomorrow but 'we' will worry about that then 😉).  I also have a bunch of daffodils to bring a little sunshine inside - who could want for more.

    Hope today is a good day for you too.

  • I am so sorry to read about the pain you are in. It sounds really difficult.

    Might I suggest that you research the effects of some of those drugs you are taking....they may help short term...but long term may be a different story.  Dosage might be worth looking into and dependency effects too... 

    check out and take a look at lamotrogine. This drug is increasingly being used to treat bipolar disorder.  Psych drugs can be very difficult to stop taking once you start using them and dependency can be an issue...although this is widely disputed by the medical profession. Some patients disagree!

    I have heard of the use of this drug in micro doses to treat antidepressant withdrawal syndromes, so maybe the drug is helpful, as antidepressant withdrawal syndromes manifest as nervous system disturbances. However, I don't know if 100mg is a micro dose??  I'm no expert on this particular drug and haven't taken it, so I may just be being cautious here but anything you take is worth researching IMO, particularly if it acts on the nervous system...which is poorly understood.

    I would also be very careful not to miss doses or decrease your dose without extremely careful tapering.  Withdrawing from psychiatric drugs can cause severe withdrawal syndromes which can affect your nervous system further.  I didn't take this drug - but a different one - and I had severe nervous system issues when I came off it too fast.

    This is of course, your choice and a discussion you may wish to have with your doctors, but a bit of research on the website I suggest might not go amiss first.... 

    It is run by qualified doctors, psycho-pharmacologists and psychiatrists.


  • Hi, Sorry I haven't replied sooner. As you have advised I have read all i can about all the tablets I have been prescribed by my Neuro consultant also  I have read all I can on the web about none diabetic P. Neuropathy  (cause and effects. ) By the way if you read the side effects  leaflets that come with these tablets  they state that the tablets may cause  the same effects on some people that you are you are takeing them for to relieve the very same symptoms you have with.  P.N. It's a no win situation. Have tried all the tablets they prescribe for this condition and these seem to be the only ones that  agree with me although they don't seem to be helping much.  I will just have to get on with life as well as I can. Many Thanks for your reply and I hope you have a good day.

  • Hi Carrick1234 does the vitamin B12 make any difference. I've just started taking it myself for PN. ?


  • Hi, sorry to say the B12 vitamins do not seem to be helping me as my symptoms have not improved since my last post. But as everyone is different i recommend you give them a go and hopefully they may help you as they have others. Will be seeing my Neuropathy consultant next week and will keep the forum posted on the outcome of the appointment. I know it's hard but you just have to keep going. Take every day as it comes. Many thanks for all my replies and I hope you are all keeping well.

  • Hi all, Just an update on my appointment with my neurologist. Nothing new he said they have tried all they can and things will only stay as they are or get worse. He did say we can increase my Lamotrigine to 200 mgs a day over the next 2 months and see if there is any improvement. So I will just have to try this and see how I get on. Looks like I will just have to grinn and bear it as best I can. Next appointment will be in 6 months or so. At least i passed my fitness to drive examination and am not housebound at present. Thanks to all. Cheers.

You may also like...